Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 93, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 20, 2005, 12:43 AM EDT for Hancock County, Tennessee. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2005, 12:43 AM EDT (04:43 UTC)
- Expired
- May 20, 2005, 1:00 AM EDT
- In force
- 17 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Hancock County, TN
The radar
The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 10:05 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.7 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 395 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1504 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 200443 SVRMRX TNC067-200500- /O.NEW.KMRX.SV.W.0093.050520T0443Z-050520T0500Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 1243 AM EDT FRI MAY 20 2005 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN HANCOCK COUNTY IN EAST TENNESSEE THIS INCLUDES THE CITY OF SNEEDVILLE * UNTIL 100 AM EDT * AT 1239 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF SNEEDVILLE...AND MOVING SOUTHEAST AT 30 MPH. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3662 8327 3655 8347 3642 8339 3646 8317 $$ LCM
1 follow-up statement
000 WWUS54 KMRX 200449 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1249 AM EDT FRI MAY 20 2005 TNC067-200500- /O.CON.KMRX.SV.W.0093.000000T0000Z-050520T0500Z/ HANCOCK TN- 1249 AM EDT FRI MAY 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 100 AM EDT FOR WESTERN HANCOCK COUNTY... AT 1244 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR EVANSTON...OR ABOUT NEAR SNEEDVILLE...MOVING SOUTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT FRIDAY MORNING FOR EAST TENNESSEE AND SOUTHWEST VIRGINIA. LAT...LON 3662 8327 3655 8347 3642 8339 3646 8317 $$ LCM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 10:05 PM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, May 19, 10:05 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1005 PM EDT THU MAY 19 2005 .DISCUSSION...WILL BE UPDATING ZONES SHORTLY FOR SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 300 AM EDT FOR AREAS ALONG AND NORTH OF A MORGAN TO GREENE COUNTY LINE. MCS TRACKING SE THIS EVENING WILL MOVE INTO THE AREA THROUGH MIDNIGHT. LARGE HAIL ... DAMAGING WINDS AND HEAVY RAINFALL EXPECTED. CONVECTION STILL ON TRACK FOR SOUTHERN AREAS LATER TONIGHT. OVERNIGHT TEMPS WILL REMAIN WARM BUT WILL EVENTUALLY COOL IN RAIN AREAS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 65 77 61 81 / 90 80 40 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 64 77 59 78 / 100 90 40 10 OAK RIDGE, TN 65 77 59 78 / 100 80 30 10 TRI CITIES AIRPORT, TN 62 72 52 72 / 100 70 60 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC......NONE. TN......NONE. VA......NONE. && SON
Hazardous weather outlook, May 19, 5:02 AM EDT, 19 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 502 AM EDT THU MAY 19 2005 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-201000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 502 AM EDT (402 AM CDT) THU MAY 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A COLD FRONT WILL MOVE INTO THE REGION LATE TODAY...BRINGING THUNDERSTORMS TO THE AREA THIS AFTERNOON AND TONIGHT. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF BECOMING SEVERE...WITH STRONG DAMAGING WINDS...LARGE HAIL...AND HEAVY RAIN POSSIBLE. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. GH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 12:52 AM EDT | Severe Thunderstorm Warning | MRX | Grainger, Union | 23 min |
| May 20, 1:00 AM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 15 min |
| May 20, 1:11 AM EDT | Severe Thunderstorm Warning | MRX | Scott | 19 min |
| May 20, 1:38 AM EDT | Severe Thunderstorm Warning | MRX | Grainger, Knox | 22 min |
| May 20, 1:44 AM EDT | Severe Thunderstorm Warning | MRX | Jefferson | 46 min |
| May 20, 1:49 AM EDT | Severe Thunderstorm Warning | MRX | Sevier | 41 min |
| May 20, 2:10 AM EDT | Severe Thunderstorm Warning | MRX | Knox | 20 min |
| May 20, 2:23 AM EDT | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Meigs, Rhea, Roane | 52 min |
| May 20, 2:24 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 36 min |
| May 20, 2:57 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Roane | 48 min |
| May 20, 3:43 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 62 min |
| May 20, 4:45 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs, Rhea | 40 min |
| May 20, 5:56 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 49 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.